Czechoslovak Mathematical Journal, Vol. 68, No. 1, pp. 257-266, 2018

A characterization of reflexive spaces of operators

Janko Bračič, Lina Oliveira

Received August 27, 2016.  First published March 30, 2017.

Abstract:  We show that for a linear space of operators ${\mathcal M}\subseteq{\mathcal B}(\scr{H}_1,\scr{H}_2)$ the following assertions are equivalent. (i) ${\mathcal M} $ is reflexive in the sense of Loginov-Shulman. (ii) There exists an order-preserving map $\Psi=(\psi_1,\psi_2)$ on a bilattice ${\rm Bil}({\mathcal M})$ of subspaces determined by ${\mathcal M}$ with $P\leq\psi_1(P,Q)$ and $Q\leq\psi_2(P,Q)$ for any pair $(P,Q)\in{\rm Bil}({\mathcal M})$, and such that an operator $T\in{\mathcal B}(\scr{H}_1,\scr{H}_2)$ lies in ${\mathcal M}$ if and only if $\psi_2(P,Q)T\psi_1(P,Q)=0$ for all $(P,Q)\in{\rm Bil}( {\mathcal M})$. This extends the Erdos-Power type characterization of weakly closed bimodules over a nest algebra to reflexive spaces.
Keywords:  reflexive space of operators; order-preserving map
Classification MSC:  47A15
DOI:  10.21136/CMJ.2017.0456-16

[1] D. G. Han: On $\scr A$-submodules for reflexive operator algebras. Proc. Am. Math. Soc. 104 (1988), 1067-1070. DOI 10.2307/2047592 | MR 0969048 | Zbl 0694.47031
[2] J. A. Erdos: Reflexivity for subspace maps and linear spaces of operators. Proc. Lond. Math. Soc., III Ser. 52 (1986), 582-600. DOI 10.1112/plms/s3-52.3.582 | MR 0833651 | Zbl 0609.47053
[3] J. A. Erdos, S. C. Power: Weakly closed ideals of nest algebras. J. Oper. Theory 7 (1982), 219-235. MR 0658610 | Zbl 0523.47027
[4] D. Hadwin: A general view of reflexivity. Trans. Am. Math. Soc. 344 (1994), 325-360. DOI 10.1090/S0002-9947-1994-1239639-4 | MR 1239639 | Zbl 0802.46010
[5] P. R. Halmos: Reflexive lattices of subspaces. J. Lond. Math. Soc., II. Ser. 4 (1971), 257-263. DOI 10.1112/jlms/s2-4.2.257 | MR 0288612 | Zbl 0231.47003
[6] K. Kliś-Garlicka: Reflexivity of bilattices. Czech. Math. J. 63 (2013), 995-1000. DOI 10.1007/s10587-013-0067-4 | MR 3165510 | Zbl 1313.47024
[7] K. Kliś-Garlicka: Hyperreflexivity of bilattices. Czech. Math. J. 66 (2016), 119-125. DOI 10.1007/s10587-016-0244-3 | MR 3483227 | Zbl 06587878
[8] P. Li, F. Li: Jordan modules and Jordan ideals of reflexive algebras. Integral Equations Oper. Theory 74 (2012), 123-136. DOI 10.1007/s00020-012-1982-8 | MR 2969043 | Zbl 1286.47046
[9] A. I. Loginov, V. S. Sul'man: Hereditary and intermediate reflexivity of $W\sp*$-algebras. Izv. Akad. Nauk SSSR Ser. Mat. 39 (1975), 1260-1273. (In Russian.) MR 0405124 | Zbl 0327.46073
[10] V. Shulman, L. Turowska: Operator synthesis I. Synthetic sets, bilattices and tensor algebras. J. Funct. Anal. 209 (2004), 293-331. DOI 10.1016/S0022-1236(03)00270-2 | MR 2044225 | Zbl 1071.47066

Affiliations:   Janko Bračič, Naravoslovnotehniška Fakulteta, University of Ljubljana, Aškerčeva cesta 12, SI-1000 Ljubljana, Slovenia, e-mail:; Lina Oliveira, Center for Mathematical Analysis, Geometry and Dynamical Systems, and Department of Mathematics, Instituto Superior Técnico, Universidade de Lisboa, Av. Rovisco Pais, 1049-001 Lisboa, Portugal, e-mail:

Springer subscribers can access the papers on Springer website.
Access to full texts on this site is restricted to subscribers of Myris Trade. To activate your access, please send an e-mail to
[List of online first articles] [Contents of Czechoslovak Mathematical Journal] [Full text of the older issues of Czechoslovak Mathematical Journal at DML-CZ]

PDF available at: